Hail, Gallatin
- When
- June 12, 7:05 PM MST
- Where
- Gallatin County, 3 mi S of Bozeman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.637, -111.030
A thunderstorm dropped 1 inch diameter hail at Bozeman 3S.
Thunderstorms over Gallatin County dropped quarter-sized hail during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Thunderstorms over Gallatin County dropped quarter-sized hail during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 12, 4:50 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 550 PM MDT SUN JUN 12 2011 .UPDATE... UPDATED PORTIONS OF THE AREA THIS EVENING...ESPECIALLY PRECIPITATION PROBABILITIES NORTH AND EAST OF GREAT FALLS. SHOWERS AND THUNDERSTORMS PERSIST AND SHOULD CONTINUE INTO THE EARLY EVENING HOURS...SO INCREASED THE POPS OVER THESE AREAS. DB && .AVIATION... UPDATED 0000Z. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH 02Z. SOME HEAVIER SHOWERS MAY PRODUCE MVFR CONDITIONS. SKIES WILL BEGIN TO CLEAR AROUND 00Z OVER SOUTHWEST MONTANA AND PARTS OF NORTH-CENTRAL MONTANA AFTER MIDNIGHT WITH LIGHT WINDS. SOME PATCHY FOG IS ALSO POSSIBLE HOWEVER DID NOT HAVE ENOUGH CONFIDENCE TO ADD TO TAF SITES SO WILL CONTINUE TO MONITOR. MLS && .PREV DISCUSSION... /ISSUED 540 PM MDT SUN JUN 12 2011/ AN UPPER TROUGH OVER CENTRAL MONTANA THIS AFTERNOON WILL BE MOVING EAST THIS EVENING. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END BY DARK. A WEAK UPPER RIDGE WILL MOVE OVER THE FORECAST AREA LATE TONIGHT. THEN MONDAY AND MONDAY EVENING A COUPLE OF WEAK WEATHER DISTURBANCES WILL MOVE THROUGH THE AREA. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. SHOWERS ARE EXPECTED TO BE MORE NUMEROUS OVER THE WESTERN AND SOUTHWEST MOUNTAINS. A STRONGER UPPER TROUGH WILL MOVE THROUGH THE AREA LATE MONDAY NIGHT THROUGH EARLY TUESDAY AFTERNOON. ALTHOUGH THE TROUGH WILL BE STRONGER IT IS NOT FORECAST TO HAVE MUCH MOISTURE AND INSTABILITY WITH IT. WILL GO WITH ISOLATED SHOWERS FOR THE LOWER ELEVATIONS WITH SCATTERED SHOWERS FOR THE MOUNTAINS. AN EXCEPTION TO THE ABOVE WILL BE OVER THE PLAINS OF NORTHCENTRAL MONTANA WHERE MODELS INDICATE A RELATIVELY MORE MOIST AIRMASS AND ALSO SOME INSTABILITY. IN THIS LATTER AREA HAVE INCREASED THE THREAT OF PRECIPITATION A LITTLE FROM THE PREVIOUS FORECAST AND WILL GO WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. FOR THOSE CONCERNED ABOUT THE FLOODING SITUATION...AM COMING UP WITH PRECIPITATION TOTALS FOR MONDAY THROUGH TUESDAY OF TWO TENTHS OF AN INCH OR LESS FOR THE LOWER ELEVATIONS AND TWO TENTHS OF AN INCH TO FOUR TENTHS OF AN INCH IN THE MOUNTAINS. BLANK TUESDAY NIGHT THROUGH SUNDAY...A WEAK TRANSIENT RIDGE IS EXPECTED TO DEVELOP LATE TUESDAY AND WEDNESDAY BETWEEN THE EXITING SYSTEM AND THE NEXT LARGE SCALE SYSTEM EXPECTED TO IMPACT OUR AREA. THE NEXT LARGE SCALE SYSTEM IS EXPECTED TO IMPACT THE AREA LATE WEDNESDAY NIGHT OR THURSDAY. A SIGNIFICANT AMOUNT OF MODEL DISCREPANCY EXISTS ON THE TRACK OF THIS SYSTEM. HENCE THE POPS REMAIN RELATIVELY MODEST AND TEMPERATURES HAVE BEEN DROPPED BELOW SEASONAL AVERAGES...HOWEVER AS THE MODELS DO BEGIN TO MOVE INTO ALIGNMENT TIMING ON PRECIPITATION WILL INCREASE POP AND TEMPERATURE CERTAINTY. DURATION OF THIS NEXT PRECIPITATION EVENT IS ALSO UNDER A LARGE AMOUNT OF UNCERTAINTY. MODELS FORECAST THE PRECIPITATION EVENT TO BE RATHER SHORT LIVED WITH THE END OF THE WORK WEEK TRANSITIONING TOWARD SEASONAL NORMALS. HOWEVER MOST MODELS SOLUTIONS ALSO SUGGEST THAT THE WEEKEND APPEARS TO SEE ANOTHER ROUND OF PRECIPITATION AND LOWERED TEMPERATURES FROM THIS LARGE SCALE SYSTEM. AGAIN TIMING AND LOCATION ARE HIGHLY VARIABLE...HOWEVER THE GENERAL TREND OF A WET WEEKEND DOES APPEAR TO BE IN THE MAJORITY OF THE CURRENT SOLUTIONS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 45 69 47 68 / 30 20 30 20 CTB 44 66 45 66 / 30 10 10 30 HLN 45 68 46 69 / 20 30 20 10 BZN 43 69 43 71 / 40 40 40 20 WEY 31 57 34 62 / 60 60 70 20 DLN 42 65 41 70 / 20 50 30 10 HVR 49 73 50 69 / 50 10 20 30 LWT 44 69 45 64 / 40 20 50 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NUMEROUS FLOOD HIGHLIGHTS ARE IN EFFECT FOR THE AREA. && SHORT TERM...DB LONG TERM...MEIER AVIATION...MLS WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 319 AM MDT SUN JUN 12 2011 MTZ008>015-044>055-130930- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 319 AM MDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION UNTIL THE FLOODING ENDS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL FORT BELKNAP 48.48N 108.77W
06/11/2011 E0.50 INCH BLAINE MT PUBLIC
FUNNEL CLOUD
&&
DBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
749 PM MDT SUN JUN 12 2011
MTZ055-130230-
GALLATIN MT-
749 PM MDT SUN JUN 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN COUNTY UNTIL 830
PM MDT...
AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOZEMAN...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOZEMAN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4561 11128 4578 11115 4568 11078 4560 11078
4559 11080 4559 11085 4553 11085 4552 11087
4552 11091 4541 11092
TIME...MOT...LOC 0148Z 295DEG 20KT 4566 11109
LANGLIEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 7 W BOZEMAN 45.68N 111.19W
06/12/2011 M0.50 INCH GALLATIN MT TRAINED SPOTTER
HAIL COVERING THE GROUND. MOST IS PEA SIZED WITH A FEW
UP TO ONE HALF INCH. 0.40 INCHES OF RAINFALL WITH THE
STORM.
&&
NJLThe Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Bozeman 3S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325576.